Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Tony

One day in 2010 I was sitting in my driveway with a good friend, I was bored at the time but in outstanding health. Prior to this I never had or had even known much about anxiety or doctors or the psychiatric industry and what was in store for the next 5 years of my life.

I was rushed to the ER that day I was sitting in my driveway in the car as I suddenly had a very unpleasant sensation in my heart. It felt like a heart attack or at least I thought I was having one. Key word (thought). At the hospital I was given liquid Ativan, (lorazepam ) and I was sent home with Ativan  that I never took, not even one of them.  

In the following months I flew to Las Vegas, I was completely fine. I did take my ER bottle of Ativan with me, but again I didn’t take any. This was in 2010. After getting home I continued on with life's challenges, everything was fine.

One morning on June 20th 2010 I woke up on Father's Day to see my car missing from my garage. It was a Chevy caprice Classic that I had just bought off an elderly gentlemen. Seeing my car gone I was thinking….”OK! Where is my car?” My heart began to pound and it was very hard for me to breath. I was having a panic attack, so I took my first pill, Ativan 1 mg. It gave me what I wanted – relief. After that I began to take Ativan as prescribed for the following 4 - 5 months.

A general practioner referred me to a psychiatrist. My Mom took me. I did not have a clue what I was getting into. I was only 21; I had barely any life experience with doctors or even life in general.

So in the months July 2010 through November 2010 I remained on Ativan until I was introduced to the mother of benzodiazepines Xanax. It seemed to work very fast after I ingested it. My dose was increased from 2 mgs Xanax a day to 6 mgs Xanax a day, equal to 120 mgs valium - a very high dose. I started to stay home a lot more due to what I thought was anxiety - but it was actually interdose withdrawal, due to the very short acting half life of Xanax - that I now know.

I started doing research and then got accepted into my first peer support group. I started to see people who were having severe withdrawal symptoms trying to discontinue benzodiazepines and psych meds. I was beyond terrified, I knew this wasn’t "me". I became agoraphobic and a shell of who I was. I was going to the emergency room about 2 days a week due to severe anxiety.

I then came home and sent my first email to Geraldine Burns, the first person to have ever created an online support group for benzos. What she told me was that this is 100% normal to feel this way and that recovery from this takes time but I would get better.

2011 through to the middle of 2014 I barely left my house, only for doctor’s appointments and to get refills. I was then given valium and told this would be added on with Xanax to help me sleep due to its sedative effects. I changed; my world changed, everyone around me left, saying I wasn’t the same person which I surely wasn’t.

So I began my "journey" to get free of this terrible class of drugs.

I began learning about nutrition. I was placed in a very informative peer support group. Gidget Day’s group provided me much information through out my journey. I started learning from the veterans who had all been through this devastating nightmare. Their guidance was a gift.

I read the entire Ashton manual.

I did the crossover from Xanax to long-acting valium. It worked! It helped the interdose withdrawal and provided a very smooth taper.

Not being able to hangout with friends due to anxiety and basically having no life at all, I thought my life was ruined and I bet you do too if your reading this but it's NOT. It gets better and that's what people need to understand. I was going through religion wars with my parents, I also wanted to open up a outpatient clinic for people looking for a place to withdraw from benzos and I bet you do too because that's just a part of your journey. You become more compassionate and more understanding.

Dry cutting valium wasn’t working out for me so I switched to water titration, with the amazing help of Anthea Young, to guide me through it all. What a blessing these people were especially when family didn’t understand or even care. You probably know what I mean.

The out-come is recovery; keep that in mind especially in the days you don't want to keep doing this. Life gets better and YOU get better. I can say learn as much as you can through this, which you will. Your time of healing will come, be patient, you'll be stronger than before after this experience. Listen to the survivors. You will be able to be around friends again, you will be able to enjoy shopping again, you will be able to exercise again, you will be able to leave the house again, the symptoms will leave and you'll go on to be stronger then ever. You’ll be able to do your on grocery shopping again, you'll know what I mean. And the holidays are beautiful again.

I’m going to leave my email for anyone looking for guidance. I remember reading success stories and trying to find more people that had been through it. I didn’t find many, a lot move on with life which you will too and some stick around to help.

My biggest thank you is to all the beautiful people who supported me through all this - I'll never forget all of you. And I can say that my eyes aren't dry writing this. And to Heather for offering to help people walking into her clinic and to Anthea, Geraldine, Gidget, Kyla and everyone who helped me. Thank you.

Never give up.

Email benzorecovery2014@yahoo.com

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015